Home
http://www.virbac.fr/ http://www.boehringer-ingelheim.com/ http://www.novartis.com/ http://www.animalhealth.bayerhealthcare.com/
vetcontact
Vetrinär
Tiermedizin
  WELCOME  
vetcontact
Vetrinär
Tiermedizin
  Home  
  Login / Newsletter  
vetcontact
Vetrinär
Tiermedizin
  CONTACTS  
vetcontact
Vetrinär
Tiermedizin
  Classifieds  
  New Products  
  VetCompanies  
  VetSchools  
vetcontact
Vetrinär
Tiermedizin
  PROFESSION  
vetcontact
Vetrinär
Tiermedizin
  Edutainment  
  VetAgenda  
  Presentations  
  Posters  
  ESAVS  
  Specialisation  
vetcontact
Vetrinär
Tiermedizin
  INSIGHT  
vetcontact
Vetrinär
Tiermedizin
  Congress News  
  Picture Galleries  
vetcontact
Vetrinär
Tiermedizin
  PRODUCTS  
vetcontact
Vetrinär
Tiermedizin
  Bayer  
  Boehringer Ing.  
  Novartis  
  Virbac

 
  Simply book for less...  
    

Bovine    Equine    Small Animal Practice    Swine Practice    Articles    Vetjournal    
deutsch english español polski francais
Home / WELCOME / Archiv / Equine /     
 
Increased incidence of postanesthetic myopathy in halothane-anesthetized horses
This is the summary of an 8 year period in a large clinic: although there have been a lot of clinic improvements, an increased incidence of postanesthetic myopathy (PAM) was observed in horses undergoing anesthesia. Why? A request was made for an independent anesthesiologist to examine possible reasons for this increase. A very interesting and important article - halothane is still used in equine medicine...

At first, routine methods used for anesthesia were compared with new methods introduced by the anesthesiologist.

Investigative observations were conducted from October 1999 to April 2000. Following premedication with xylazine or detomidine, anesthesia was induced with diazepam or guiaifenesin followed by ketamine.

Maintenance of anesthesia was with halothane/O2 with mechanical ventilation. Information was gathered from observing routine anesthetics. Seventeen horses were designated group A (October–December 1999) for which hypotension was defined as mean arterial pressure (MAP) <60 mmHg and managed using low-volume crystalloid fluid therapy, etilefrine, or dopamine.

In the next 18 horses (group B), hypotension was redefined as MAP <70 mmHg, and was managed using high-volume fluid therapy and dobutamine (January–April 2000). No other changes were made.

In both groups, creatine kinase (CK) and aspartate transaminase (AST) concentrations were measured before induction, 1 and 25 hours after standing.

Occurrence of PAM was defined as CK and/or AST concentrations above 1000 IU L1 and analyzed with Fisher`s exact test between groups. Muscle enzymes increased in five horses in group A (two with clinical signs) and in one horse in group B (difference between groups: p = 0.088).

Conclusions: Maintaining MAP >70 mmHg with high-volume fluid therapy and dobutamine may help to reduce the severity of myopathy.


Source: Duke, Tanya, Filzek, Ulrike, Read, Matthew R, Read, Emma K & Ferguson, James G (2006): Clinical observations surrounding an increased incidence of postanesthetic myopathy in halothane-anesthetized horses. In: Veterinary Anaesthesia and Analgesia 33 (2), 122-127.





Tell a friend   |   Print version   |   Send this article

EQUINE

CT description of equine oromaxillary sinus and oronasal fistulaemembers
Oronasal and oromaxillary sinus fistulae are well‐documented complications following removal or loss of a maxillary cheek tooth. Diagnosis is currently based on a combination of oral examination, videoendoscopy, radiography, and computed tomography (CT). The objective of this retrospective, case series study was to describe the CT characteristics of confirmed oronasal and oromaxillary sinus fistulae in a group of horses.

  • Insulin and the structural integrity of equine digital lamellaemembers
  • Exercise-induced pulmonary haemorrhage in Thoroughbred racehorsesmembers
  • Specific bioactive collagen peptides (PETAGILE®) in horses with osteoarthritismembers
  • Epidural anaesthesia in horses with perineal and tail melanomasmembers
  • Unexpected cause of haematuria in an Egyptian Arabian stallionmembers
  • First description of hypersplenism in an old miniature ponymembers
  • Endocrinopathies associated with severe hypertriglyceridaemia in horses and poniesmembers
  • Clinical effect of corticosteroids in horses with asthmamembers
  • Severe complications of cheek tooth extraction in a ponymembers
  • Septic keratitis - associated bacteria and antibiotic susceptibilitymembers
  • Traumatic coccygeal luxation and distal amputation of the tail of a horsemembers
  • Head computed tomography in equine practicemembers


  • [ Home ] [ About ] [ Contact / Request ][ Disclaimer ]

    Copyright © 2001-2016 VetContact GmbH
    All rights reserved